- Brand name
- Panadeine Rapid Soluble Tablets
- Active ingredient
- Codeine phosphate hemihydrate; Paracetamol
- Panadeine Caplets (uncoated) 500/8 mg
- Panadeine Tablets 500/8 mg
Consumer medicine information (CMI) leaflet
Please read this leaflet carefully before you start using Panadeine Rapid Soluble Tablets.Download CMI (PDF) Download large text CMI (PDF)
What is in this leaflet
This leaflet answers some common questions about Panadeine. It does not contain all the available information.
It does not take the place of talking to your doctor or pharmacist.
All medicines have risks and benefits. Your doctor or pharmacist has weighed the risks of you taking Panadeine against the benefits this medicine is expected to have for you.
Keep this leaflet with the medicine.
You may need to read it again.
What is Panadeine used for
This medicine is for the short-term treatment of acute strong pain when other pain relievers have not worked.
You should only take this product for a maximum of 3 days at a time. If you need to take it for longer than 3 days, you should see your doctor for advice.
This medicine contains codeine which can cause addiction if you take it continuously for more than 3 days.
Panadeine provides effective temporary relief from strong pain and discomfort associated with headache, muscle pain, period pain, arthritis, neuralgia, migraine headache, cold & flu, tension headache, back pain and toothache. Panadeine also reduces fever.
Panadeine contains paracetamol and codeine phosphate.
Paracetamol and codeine phosphate are analgesics. They provide effective temporary relief from pain.
Panadeine is only registered for the uses listed above. However, your doctor or pharmacist may recommend this medicine for another use.
If you want more information, ask your doctor or pharmacist.
Do not use Panadeine if
- You are allergic to paracetamol or codeine or other opioid pain killers or any of the ingredients listed under "Product Description". The symptoms of an allergic reaction may include a rash, asthma attack or hay fever.
- You are under 18 years.
- You are taking any other medicines containing paracetamol or codeine.
- You are pregnant, unless advised by your doctor.
- You are breastfeeding. The use of codeine containing products whilst breastfeeding may harm your baby.
- You have been told by your doctor that you breakdown codeine rapidly since the following side effects may develop: feeling sick, vomiting, constipation, decreased or lack of appetite, feeling tired or sleeping for longer than usual, feeling confused and have breathing problems.
- The expiry date (EXP) printed on the pack has passed.
- The packaging is torn or shows signs of tampering.
Before you start to take it
You must tell your doctor or pharmacist if:
- You have allergies to:
- Any of the ingredients in Panadeine.
- You have any of these conditions:
- Liver or kidney problems
- you have a severe infection as this may increase the risk of metabolic acidosis
signs of metabolic acidosis include: deep, rapid, difficult breathing, feeling sick (nausea), being sick (vomiting), loss of appetite.
- Bowel problems including blockage of your bowel
- You had an operation to remove your gallbladder
- Respiratory Depression
- You are pregnant or breastfeeding
- You are taking any of these medicines:
- Any medicines causing sleepiness or drowsiness including sleeping tablets, sedatives, tricyclic antidepressants, phenothiazine tranquilizers or alcohol
- Metoclopramide or domperidone: medicines used to stop you feeling sick
- Epilepsy medication
- Medicines called MAOIs (monoamine oxidase inhibitors)
- Medicines used to thin the blood such as warfarin
Panadeine may affect the way these medicines work.
How to take Panadeine
Adults aged 18 years and over (including the elderly)
How often: Every 4-6 hrs with water as required (maximum 8 tablets in 24 hrs)
Do not take for more than 3 days without asking your doctor.
Do not exceed the stated dose and do not take more frequently than every 4 hours.
Do not take this product with any other product containing paracetamol or codeine.
You should follow the instructions on the label unless your doctor advises otherwise.
This preparation is for the relief of minor and temporary ailments and should be used strictly as directed. Prolonged use without medical supervision could be harmful.
Do not use in children under 18 years.
Panadeine Rapid Soluble contains 413 mg sodium per tablet, which should be taken into account by those on a low sodium diet.
Panadeine Rapid Soluble contains aspartame, a source of phenylalanine. This may be harmful to people with an inherited metabolic disease called phenylketonuria.
If you forget to take it
You may take Panadeine as soon as you remember if you think you need it. Do not take a double dose to make up for the one you missed.
Your next dose should be taken in 4 hours if you think you need it.
If you take too much (Overdose)
Immediately telephone your doctor or Poisons Information Centre (telephone 13 11 26 in Australia or 0800 764 766 in New Zealand) for advice or go to Accident and Emergency at your nearest hospital, if you think that you or anyone else may have taken too much Panadeine.
Do this even if there are no signs of discomfort or poisoning. You may need urgent medical attention because of the risk of delayed, serious liver damage if left untreated.
While you are taking Panadeine
Things you must do
If symptoms persist or worsen, please consult your doctor.
This product should be taken at the lowest dose for the shortest time necessary to relieve your symptoms. Taking this medicine regularly for a long time can lead to addiction.
Take Panadeine exactly as your pharmacist or doctor has told you to.
Tell any other doctor, dentist and pharmacist who treat you that you are taking this medicine.
Tell your doctor or pharmacist if you become pregnant while taking Panadeine.
Things you must NOT do
Do not use this medicine to treat any other complaint unless your doctor or pharmacist says it is safe. Do not give this medicine to anyone else even if they have the same symptoms as you.
Things to be careful of
Do not drink alcohol.
About 8% of people are poor metabolisers of codeine and Panadeine may not work as well if you are one of those people.
Product may cause drowsiness or dizziness. If affected do not drive or operate machinery.
Tell your doctor or pharmacist as soon as possible if you do not feel well while taking Panadeine.
Like other medicines, Panadeine can cause some side effects. If they occur, they are most likely minor and temporary. However, sometimes they are serious and need medical treatment.
Ask your doctor or pharmacist to answer any questions you may have.
Tell your pharmacist or doctor if you notice any of the following and they worry you:
- Skin rash
Panadeine may worsen the side effects of alcohol. Avoid alcohol while using Panadeine.
Stop taking this medicine and tell your doctor immediately if:
- You have previously had gallbladder removal surgery and experience abdominal pain, nausea and vomiting
- You experience allergic reactions such as skin rash or itching, sometimes with breathing problems or swelling of the lips, tongue, throat or face
- You experience a skin rash or peeling or mouth ulcers
- You have previously experienced breathing problems with aspirin or non-steroidal anti-inflammatories and experience a similar reaction with this product
- You experience unexplained bruising or bleeding.
These reactions are rare.
After taking Panadeine
Keep your tablets or caplets in the blister pack until it is time to take them.
Keep pack stored in a cool, dry place where the temperature stays below the stated temperature on the pack. Protect from moisture.
Do not store Panadeine or any other medicine in the bathroom or moist areas.
Keep Panadeine where young children cannot see or reach them.
A locked cupboard at least one and a half metres above the ground is a good place to store medicines.
Do not leave Panadeine in the car on hot days.
If you stop taking Panadeine, ask your pharmacist what to do with any that is left over.
This is not all the information that is available on Panadeine. If you have any more questions or are not sure about anything, ask your doctor or pharmacist.
Panadeine is available in a number of forms. They are:
Tablets: Flat, round white 1.27cm tablet with bevelled edges. Front face marking "PANADEINE" with a break bar on the back face. Packs of 12, 24, 40.
Caplets: white, uncoated capsule-shaped tablets. Front face with a break bar, back face marked "PANADEINE". Packs of 12, 24 and 40.
Rapid Soluble tablets (formerly CLEAR): Large white round flat 22 mm diameter, bevelled edge tablets, plain on both faces. Packs of 20.
Panadeine contains 500 mg paracetamol and 8 mg codeine phosphate as active ingredients.
- Maize Starch
- Purified Talc
- Pregelatinised Maize Starch
- Stearic Acid
- Potassium Sorbate
- Magnesium stearate
- Panadeine contains no sugar, lactose, alcohol or wheat starch.
GlaxoSmithKline Consumer Healthcare Australia Pty Ltd
82 Hughes Avenue, Ermington NSW and Auckland, New Zealand
Tablets: AUST R 15478
Caplets: AUST R 152840
Rapid Soluble: AUST R 50138
Date of preparation: November 2015
PANADEINE and The Panadeine Vibration are trade marks of the GSK group of companies or its licensor.
Helpful Advice on Managing Strong Pain
Strong pain can be debilitating and therefore effect your concentration and ability to carry on with everyday tasks. Below is some helpful advice on additional ways to manage your strong pain.
- Application of gentle heat to the painful area. This increases the blood flow to the affected area, which works to relieve the sensation of pain and aids the healing process. Hot water bottles, hot showers and heat bags can be useful.
- Pain as a result of inflammation can also be treated by the application of cold to the affected area. Cold packs can often be more effective in the early stages of an injury than heat. See your doctor or pharmacist for advice on the best way to treat your pain.
- For some people massage can also help to increase the blood flow to an area and contribute to increasing flexibility of joints and muscles. Massage oils may help.
- Practice relaxation techniques. There are many useful books and courses available to instruct you on simple, effective techniques.